Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 28, NWS Bismarck, ND

June 16, 202211 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 16, 2022, 1:17 PM MDT for 11 counties in North Dakota. It took effect at Jun 17, 2022, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2022, 1:17 PM MDT (19:17 UTC)
In effect from
Jun 17, 2022, 11:00 AM MDT
Expired
Jun 17, 2022, 7:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 186 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS73 KBIS 161917
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
217 PM CDT Thu Jun 16 2022

NDZ001-009-017-018-031>033-040-041-043-044-170330-
/O.NEW.KBIS.WI.Y.0028.220617T1700Z-220618T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
Including the cities of Watford City, Halliday, Bowman,
Hettinger, Medora, Marmarth, Killdeer, Crosby, Dickinson, Mott,
Williston, Beach, and New England
217 PM CDT Thu Jun 16 2022 /117 PM MDT Thu Jun 16 2022/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM CDT /7 
PM MDT/ FRIDAY...

* WHAT...Southeast winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of western North Dakota. 

* WHEN...From Noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/ Friday.

* IMPACTS...Unsecured items will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Edwards
6 follow-up statements
738 
WWUS73 KBIS 170308
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1008 PM CDT Thu Jun 16 2022

NDZ001-009-017-018-031>033-040-041-043-044-171200-
/O.CON.KBIS.WI.Y.0028.220617T1700Z-220618T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
Including the cities of Watford City, Halliday, Bowman,
Hettinger, Medora, Marmarth, Killdeer, Crosby, Dickinson, Mott,
Williston, Beach, and New England
1008 PM CDT Thu Jun 16 2022 /908 PM MDT Thu Jun 16 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM 
CDT /7 PM MDT/ FRIDAY...

* WHAT...Southeast winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of western North Dakota. 

* WHEN...From Noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/ Friday.

* IMPACTS...Unsecured items will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Anglin
948 
WWUS73 KBIS 170531
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1231 AM CDT Fri Jun 17 2022

NDZ001-009-017-018-031>033-040-041-043-044-171345-
/O.CON.KBIS.WI.Y.0028.220617T1700Z-220618T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
Including the cities of Watford City, Halliday, Bowman,
Hettinger, Medora, Marmarth, Killdeer, Crosby, Dickinson, Mott,
Williston, Beach, and New England
1231 AM CDT Fri Jun 17 2022 /1131 PM MDT Thu Jun 16 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY 
TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Southeast winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of western North Dakota. 

* WHEN...From Noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this 
  evening.

* IMPACTS...Unsecured items will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hamilton
927 
WWUS73 KBIS 170857
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
357 AM CDT Fri Jun 17 2022

NDZ001-009-017-018-031>033-040-041-043-044-171700-
/O.CON.KBIS.WI.Y.0028.220617T1700Z-220618T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
Including the cities of Watford City, Halliday, Bowman,
Hettinger, Medora, Marmarth, Killdeer, Crosby, Dickinson, Mott,
Williston, Beach, and New England
357 AM CDT Fri Jun 17 2022 /257 AM MDT Fri Jun 17 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY 
TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Southeast winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of western North Dakota. 

* WHEN...From Noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this 
  evening.

* IMPACTS...Unsecured items will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hamilton
116 
WWUS73 KBIS 171738
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1238 PM CDT Fri Jun 17 2022

NDZ001-009-017-018-031>033-040-041-043-044-180100-
/O.CON.KBIS.WI.Y.0028.000000T0000Z-220618T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
Including the cities of Watford City, Halliday, Bowman,
Hettinger, Medora, Marmarth, Killdeer, Crosby, Dickinson, Mott,
Williston, Beach, and New England
1238 PM CDT Fri Jun 17 2022 /1138 AM MDT Fri Jun 17 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT/7 PM MDT/ THIS 
EVENING...

* WHAT...Southeast winds around 30 mph with gusts up to 50 mph.

* WHERE...Much of western North Dakota. 

* WHEN...Until 8 PM CDT/7 PM MDT/ this evening.

* IMPACTS...Unsecured items will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Edwards
259 
WWUS73 KBIS 172258
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
558 PM CDT Fri Jun 17 2022

NDZ001-009-017-018-031>033-040-041-043-044-180100-
/O.CON.KBIS.WI.Y.0028.000000T0000Z-220618T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
Including the cities of Watford City, Halliday, Bowman,
Hettinger, Medora, Marmarth, Killdeer, Crosby, Dickinson, Mott,
Williston, Beach, and New England
558 PM CDT Fri Jun 17 2022 /458 PM MDT Fri Jun 17 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT/7 PM MDT/ THIS 
EVENING...

* WHAT...Southeast winds around 30 mph with gusts up to 50 mph.

* WHERE...Much of western North Dakota. 

* WHEN...Until 8 PM CDT/7 PM MDT/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Jones
156 
WWUS73 KBIS 180046
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
746 PM CDT Fri Jun 17 2022

NDZ001-009-017-018-031>033-040-041-043-044-180200-
/O.EXP.KBIS.WI.Y.0028.000000T0000Z-220618T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
Including the cities of Watford City, Halliday, Bowman,
Hettinger, Medora, Marmarth, Killdeer, Crosby, Dickinson, Mott,
Williston, Beach, and New England
746 PM CDT Fri Jun 17 2022 /646 PM MDT Fri Jun 17 2022/

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT/7 PM MDT/ THIS EVENING...

Winds will continue falling below criteria through the evening, 
although they will remain breezy overnight. Therefore the Wind 
Advisory is allowed to expire.

$$

Jones

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 16, 11:44 AM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 16, 11:44 AM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1244 PM CDT Thu Jun 16 2022

.UPDATE...
Issued at 1244 PM CDT Thu Jun 16 2022

A few radar returns remain over northern North Dakota but coverage
has diminished. Will let PoPs decrease as planned over the next
couple hours. Adjusted sky grids for current satellite trends,
otherwise no major updates needed.

UPDATE Issued at 909 AM CDT Thu Jun 16 2022

Though radar returns are weak, several light rain observations
have been reported with the band of cloud cover associated with a
700mb baroclinic zone stretched from northwest to southeast this
morning. Added isolated showers to the forecast into the early
afternoon with motion tied to the RAP 700mb RH field. With high
pressure moving in, precipitation chances should wane through the
day, as well as cloud coverage.

UPDATE Issued at 625 AM CDT Thu Jun 16 2022

Minor changes were made to near term PoPs and sky cover based on
the latest trends, otherwise the forecast remains on track.

Also, while not discussed below, there is some potential for
advisory criteria winds on Friday across the west where strong low
level WAA will occur. This is something to evaluate further with
future forecast packages.

&&

.SHORT TERM...(Today and tonight)
Issued at 303 AM CDT Thu Jun 16 2022

The highlight of the short term period will be continuing breezy
to windy conditions and the beginning of a warming trend.

The closed upper low currently across southern Manitoba that has
been responsible for our strong winds will quickly move east into
Ontario through the short term, though it will continue to help produce
breezy to strong west-northwesterly winds through the day today.
Forecast soundings indicate only 30-35 kts of wind at the top of
the mixed layer today in comparison to 60+ kts across portions of
the area yesterday, so while winds may approach wind advisory
criteria across portions of the forecast area at times today, this
occurrence is expected to be more short-lived and less
widespread. Winds should quickly drop off late this afternoon and
into the evening as surface high pressure builds into the area. By
Friday morning, winds will have flipped out of the southeast for
most areas as surface high pressure moves east and low pressure
develops across the northern Rockies.

High temperatures today will be near to slightly below normal, but
warmer than yesterday which will mark the beginning of a warming
trend that will carry us into the weekend (more on that below).
Precipitation-wise, a few CAMs have isolated showers continuing
through this afternoon across the north, but the HREF mean and
NBM's blend of guidance stay dry. Due to this, and water vapor
imagery currently showing drier air moving in aloft from the
southwest, we have decided to leave PoPs out of today's forecast
for now.

.LONG TERM...(Friday through Wednesday)
Issued at 303 AM CDT Thu Jun 16 2022

The long term period is highlighted by hot and potentially record
breaking temperatures this weekend along with returning
thunderstorm chances.

The upper low mentioned in the short term discussion will
transition to a deep trough across the northeastern CONUS by this
weekend. Simultaneously, another deep H500 trough/closed low will
push towards the northwestern U.S. coast from the Gulf of Alaska,
resulting in an amplified upper level ridge building across the
Plains. This ridge will result in widespread anomalously warm
temperatures and mostly dry conditions across the Plains region
for this weekend. In western and central ND, widespread 90s with
some lower 100s readings can be expected for highs, especially on
Sunday. At the surface, southerly winds will be bringing in humid
air from the Gulf of Mexico, which will result in dewpoints in the
60s to lower 70s and consequently elevated heat indices. This may
result in the need to issue Heat Advisory headlines at some point
for this weekend, with the greatest confidence in heat indices
>100F across central and eastern ND where the dewpoints should be
the highest.

Heading into the beginning of next week, the ridge will push east
towards the Great Lakes with the upper level low across the
northwestern U.S pushing northeast into the southern Canadian
Prairies. This low may provide enough forcing across the forecast
area as it approaches for some shower and thunderstorm activity
Sunday night through Monday. The machine learning probabilities
for severe weather out of CSU shows broad swath of low
probabilities (5-15%) across the northern Plains and Upper Midwest
during this time period, so while the chance for severe weather
appears low at this point, it is definitely worth keeping an eye
on as we get closer in time.

The NBM's blend of guidance gives mostly dry conditions (PoPs
<20%) with seasonable temperatures in the upper 70s to lower 80s
for Tuesday and Wednesday of next week as we transition to more of
a zonal flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1244 PM CDT Thu Jun 16 2022

Low VFR clouds will gradually lift late this afternoon and then
clear this evening over northwest to southeast North Dakota. VFR
cigs should be expected at all terminals after cloud bases lift
today. Breezy northwest winds will diminish this evening and
become light. Early Friday morning winds turn to the southeast and
increase in the west. Wind gusts increase to around 35 kts at
KDIK-KXWA after 15Z with gusts to around 40 kts after 18Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...Gale
LONG TERM...Gale
AVIATION...AE
Hazardous weather outlook, Jun 16, 11:46 AM MDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1246 PM CDT Thu Jun 16 2022

NDZ002>005-010>013-019>023-025-034>037-046>048-050-051-171800-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1246 PM CDT Thu Jun 16 2022 /1146 AM MDT Thu Jun 16 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The upcoming weekend will bring well above normal temperatures to
western and central North Dakota. Widespread 90s are likely on
Saturday and Sunday, with some triple digit readings possible.
Sunday especially will see the potential for record breaking
temperatures and oppressive heat index values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017-018-031>033-040>045-171800-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
1246 PM CDT Thu Jun 16 2022 /1146 AM MDT Thu Jun 16 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong southeasterly winds are possible across western North
Dakota on Friday.

The upcoming weekend will bring well above normal temperatures to
western and central North Dakota. Widespread 90s are likely on
Saturday and Sunday, with some triple digit readings possible.
Sunday especially will see the potential for record breaking
temperatures and oppressive heat index values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.